OR WAIT 15 SECS
A study published in JAMA Ophthalmology confirms the possibility of off-label filler injections to the forehead causing permanent blindness. Do you include this risk on your patient consent forms?
Filler injections to the forehead can cause blindness, researchers confirmed in a recent study.
A study published in the June issue of JAMA Ophthalmology confirms the possibility of off-label filler injections to the forehead causing permanent blindness. In the study, author Michelle V. Carle, M.D., describes three cases of blindness resulting from central retinal artery occlusion after filler treatment.
Study authors suggest this is a risk not typically mentioned to patients and advise cosmetic doctors to be aware of this possible complication. However, in a panel discussion on best practices with injectables at last year’s Vegas Cosmetic Surgery and Aesthetic Dermatology meeting, eight filler experts discussed this issue and agreed that the risk of blindness associated with injectables should be included on patient consent forms.
In fact, Los Angeles dermatologist Derek Jones, M.D., pointed out that fillers and blindness are “a hot topic these days,” and shared his opinion about how blindness happens.
“It is probably caused by accidentally injecting under high pressure into arteries in the glabella region and into facial artery branches in and around the nasal sidewall and dorsal nose, which causes retrograde flow to the retinal artery,” he says.
Also on the 2013 injections panel, Susan Weinkle, M.D., who practices in Bradenton, Fla., summed up the general consensus on the risk of blindness and injectables.
“I think we could say unanimously that we all feel quite strongly that the issue of blindness does need to be included in the consent form,” she says. She noted, however, that, “You need to check with your malpractice company to find out how often you need to re-consent even when you're doing the same procedure with that patient so that we all know that we're working within what our regional variations may be.”
According to Julie Ann Woodward, chief of oculofacial surgery at Duke, blindness is a result of the Freudenthal Nicolau Syndrome. "The Freudenthal Nicolau Syndrome is when an embolus enters and artery and is pushed retrograde by the pressure of the injection and then the embolus begins to flow anterograde again along with blood flow, but may take a turn down another vessel that carries it along to the central retinal artery and causes the blindness."
According to Dr. Woodward, permanent vision loss resulting from filler injections is well established. "I’m not sure why the authors claim they are reporting the first cases of blindness. Blindness has already been published in peer reviewed journals and I’ve seen various posters at meetings." Dr. Woodward points out that most fillers have reported blindness, including hyaluronic acid, calcium hydroxylapatite, fat, silicone, kenalog/steroids and more. In fact, she says, "A colleague of mine attended a meeting in Singapore where someone collected 14 cases. Most of these are from injections into the glabella and often in patients that have had rhinoplasty."